Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 270, NWS Dodge City, KS

August 23, 1997Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 23, 1997, 8:11 PM CDT for Stanton County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 1997, 8:11 PM CDT (01:11 UTC)
Expired
Aug 23, 1997, 9:00 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Stanton County, KS

The radar

The Dodge City radar (KDDC), 161 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3179 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.9
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 240111 RRA
SVRDDC
KSC187-240200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
811 PM CDT SAT AUG 23 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHEASTERN STANTON COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 900 PM CDT
 
* SOME LOCATIONS AFFECTED
  JOHNSON                    BY 845 PM CDT

* AT 808 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES NORTHEAST OF JOHNSON MOVING SOUTHWEST AT 10
  MPH.

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS OF
75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM
WINDOWS.  HEAVY RAIN CAN FLOOD R"OADS QUICKLY.  YOU SHOULD NEVER TRY
TO CROSS WATER COVERED ROADS.

STOUT/JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:30 PM CDT, 5 hours 41 minutes earlier.

Area forecast discussion, Aug 23, 2:30 PM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
230 PM CDT SAT AUG 23 1997

...TEMPS MAIN CHALLENGE TO THIS FCST CYCLE...

NOT TOO MANY CHANGES TO GOING FORECAST PACKAGE. ALL MODELS
HAVE 5H HI PRES SYSTEM OVER SRN AZ/NM BORDER MAINTAINING STRENGTH
AND EDGING NEWD THRU 48 HRS...BROAD RIDGING STRETCHING SW TO NE
ACROSS KS.  UPR FLOW GOES N OF THIS HI PRES BEFORE SWINGING SEWD
ACRS E PLAINS.  THIS PUTS DDC CWA ON FRINGE AREA FOR ANY SHORT
WAVES OR OTHER UPPER SYNOPTIC LIFT.  IT WILL ALSO SERVE TO ALLOW
DRYING THRU ATMOSPHERE...BRINGING BIT LESS HUMID CONDITIONS TO CWA.
SINCE LOW LEVEL MOISTURE IS SO ENTRENCHED...IT MAY TAKE LONGER THAN
SUN TO SCOUR HI RHS EASTWARD.

WL NOT GO WITH ANY MENTION OF PCPN THRU FCST...SILENT POPS IN CCF TO
COVER SLIM CHC THIS EVENING FOR SURFACE BASE CONV...AIDED BY
WEAK VORT FIELD CROSSING SE FM SERN WY TO SE KS EARLY TNGT.  CAP IS
JUST ABOUT ERASED AS OF 19Z ACRS MOST OF AREA.  BUT LIFTING
FORCE AND/OR UPR DYNAMICS NOT PRESENT UNTIL LATER AFT 00Z.

LL AND MEAN RH SHOWING 40% OR LESS ACROSS ALL OF CWA THROUGH
48HRS...SO ONLY CLOUDS TO BE LATE DAY CU FROM SFC HEATING.
GOING SUNNY BOTH SUN AND MON EXCEPT PCLDY SW FOR AFTN CU SUN.

GOING CLOSE TO TEMP GUIDANCE WITH LOWS TNGT 2-4 DEGS ABV THIS AM
LOWS...THEN EACH PD 3 OR SO DEGS WARMER THAN PREV PD.  BUILDING HI
PRES SHOULD ALL FOR GRAD WARMUP.  ALSO...BACKING OFF ON BREEZY
WINDS FROM PREV FCST...BUT STAYING S-SW 15-25 SUN WITHOUT GUSTING
WORDING.

.DDC...NONE

DDC 064/093 066/096 066 -00
GCK 063/094 065/096 066 -00
HYS 063/094 068/095 067 -00
EHA 064/095 067/097 065 1-0
LBL 065/094 066/097 067 --0
P28 067/095 070/098 070 --0

BURKE

In the hours before

Local storm report, Aug 23, 6:38 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  DODGE CITY KS
638 PM CDT SAT AUG 23 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0606 PM    13 NW LAKIN               KS   1.00 INCH HAIL
08/23/97   KEARNY                         HAIL COVERED THE GROUND

LEE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 9:02 PM CDTSevere Thunderstorm WarningDDCStanton18 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.